Alert archive / Oklahoma / High Wind Warnings in 2017
High Wind Warning 1, NWS Norman, OK
NWS Norman, OK issued this high wind warning at Feb 28, 2017, 4:11 AM CST for Ellis County, Harper County, Roger Mills County, Oklahoma. It took effect at Feb 28, 2017, 11:00 AM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2017, 4:11 AM CST (10:11 UTC)
- In effect from
- Feb 28, 2017, 11:00 AM CST
- Expired
- Feb 28, 2017, 1:07 PM CST
- In force
- 2 hr
- Issued by
- NWS Norman, OK
Counties Ellis County, OK, Harper County, OK, Roger Mills County, OK
The radar
The Vance AFB radar (KVNX), 152 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3231 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964 WWUS74 KOUN 281011 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 411 AM CST Tue Feb 28 2017 OKZ004-009-014-281900- /O.NEW.KOUN.HW.W.0001.170228T1700Z-170301T0100Z/ Harper-Ellis-Roger Mills- Including the cities of Buffalo, Laverne, Shattuck, Arnett, Gage, Fargo, Cheyenne, and Hammon 411 AM CST Tue Feb 28 2017 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING... The National Weather Service in Norman has issued a High Wind Warning, which is in effect from 11 AM this morning to 7 PM CST this evening. * TIMING...Late this morning through the afternoon. * WINDS...Southwest 35 to 45 mph gusting to 50 to 55 mph. * IMPACTS...Travel may become very difficult, especially for high profile vehicles on east west roadways. Blowing dust may also result in reduced visibilities. Outdoor items may be blown away or damaged. Minor damage to outbuildings, sheds and barns will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ OKZ005-010-015-016-021-022-033-034-036-TXZ083-084-087-281900- /O.NEW.KOUN.WI.Y.0004.170228T1700Z-170301T0100Z/ Woods-Woodward-Dewey-Custer-Beckham-Washita-Harmon-Greer-Jackson- Hardeman-Foard-Knox- Including the cities of Alva, Woodward, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Elk City, Sayre, Cordell, Burns Flat, Sentinel, Hollis, Mangum, Granite, Altus, Quanah, Crowell, Munday, and Knox City 411 AM CST Tue Feb 28 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING... The National Weather Service in Norman has issued a Wind Advisory, which is in effect from 11 AM this morning to 7 PM CST this evening. * TIMING...Late this morning through the afternoon. * WINDS...Southwest 35 MPH gusting to 40 to 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Kurtz
1 follow-up statement
410 WWUS74 KOUN 281907 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 107 PM CST Tue Feb 28 2017 OKZ004-009-014-010100- /O.CAN.KOUN.HW.W.0001.000000T0000Z-170301T0100Z/ /O.EXA.KOUN.WI.Y.0004.000000T0000Z-170301T0100Z/ Harper-Ellis-Roger Mills- Including the cities of Buffalo, Laverne, Shattuck, Arnett, Gage, Fargo, Cheyenne, and Hammon 107 PM CST Tue Feb 28 2017 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Norman has issued a Wind Advisory, which is in effect until 7 PM CST this evening. The High Wind Warning has been cancelled. * TIMING...This afternoon and early evening. * WINDS...Southwest 25 to 35 MPH gusting to 40 to 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ OKZ005-010-015-016-021-022-033-034-036-TXZ083-084-087-010100- /O.CON.KOUN.WI.Y.0004.000000T0000Z-170301T0100Z/ Woods-Woodward-Dewey-Custer-Beckham-Washita-Harmon-Greer-Jackson- Hardeman-Foard-Knox- Including the cities of Alva, Woodward, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Elk City, Sayre, Cordell, Burns Flat, Sentinel, Hollis, Mangum, Granite, Altus, Quanah, Crowell, Munday, and Knox City 107 PM CST Tue Feb 28 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * TIMING...This afternoon and early this evening. * WINDS...Southwest 25 to 35 MPH gusting to 40 to 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at Feb 28, 3:53 AM CST, 18 minutes earlier.
Area forecast discussion, Feb 28, 3:53 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
353 AM CST Tue Feb 28 2017
.DISCUSSION...
Forecast focus is on Critical to Extremely Critical fire weather
conditions in western Oklahoma into far western north Texas today.
This morning, if you live along and east of I-35, the ground is
probably sweating... which is just fantastic. Dew points continue to
hover in the upper 50s to 60 across most of central and eastern
Oklahoma. Overnight, temperatures have held steady, increasing a few
degrees in some locations, and dew points will continue steadily
increase ahead of the dry line, which continues to shore up across
western Oklahoma, to the southwest, along the Caprock.
From 08z surface analysis, the surface trough stretches from
southeastern Nebraska to southeastern Colorado. With the eastward
push of the western trough across the Four Corners, the surface
trough will strengthen, developing a rather tight pressure gradient,
while slowly building east/southeastward. In response, strong,
rather impressive, southwest winds will develop today in western
Oklahoma and western north Texas. In combination with the developing
surface pressure gradient, low level (850 and 700mb) winds will be
stout, with an 850mb Jet approaching 50 kts by midday. This is
important to note, as skies will begin to break through the
afternoon in far western Oklahoma, with surface temperatures pushing
into the upper 70s near 80. RAP and NAM Bufr soundings suggest deep
mixing is possible, tapping into those upper winds, with momentum
transfer of a layer average 30 to 40 kts. A lot of this will depend
on cloud coverage and warm up, but this signal has shown itself for
a few days, and although we may not mix as aggressively as the models
suggest, confidence is good we'll see sustained winds near 40 mph
for a few hours in far northwestern Oklahoma with gusts approaching
50 mph, enough for a high wind warning and a wind advisory for gusts
over 40 mph in the same vicinity and southward along the
Oklahoma/Texas Panhandle border.
Critical to Extremely Critical fire weather conditions will develop
across western Oklahoma and western north Texas. This is, of course,
in part, because of the strong winds, but also due to the strong dry
air advection that has been on going since yesterday. As the dry
line strengthens in western Oklahoma, Relative humidity values will
drop into the low teens for several hours through the afternoon.
These low RH values will combine with afternoon high temperatures in
the mid 80s in western north Texas to upper 70s in northwestern
Oklahoma and ERC-G values climbing above the 50th percentile. The
most critical conditions will develop across portions of western
north Texas and along far western Oklahoma, where the Red Flag
Warning remains in effect. At this time, did not convert any of the
going Fire Weather Watch to a Red Flag, but did expand the watch to
far north central Oklahoma, where winds and RH values may reach
Elevated to Near Critical.
Not to be out done by fire weather, still expect thunderstorms to
develop along the dry line later in the afternoon, into the evening,
across southeastern Oklahoma. Bufr soundings show a rather steep
inversion. This paired with persistent cloud cover over the region
through most of the day, initiation will likely be delayed until
well in the afternoon and early evening. Not a great setup, quite
messy to be honest. Expect some breaks in cloud cover by the late
afternoon, with MLCAPEs around 1000-1500 J/Kg. Accompanied by stout
deep layer shear values, damaging hail will be the primary concern
along with damaging winds. The chances for storms will be well east
and southeast of I-35 and will continue into the overnight hours,
before the arrival of the cold front from the north pushes any
remaining activity east and southeast by daybreak.
Into Wednesday, with the arrival of the cold front late Tuesday into
the morning hours, winds will shift out of the north and northwest,
and be quite breezy. This could have an impact on any remaining hot
spots and containment issues with fires that start on Tuesday. On
the bright side, temperatures will be much cooler, highs in the 50s
and low 60s.
For the rest of the week, dry and calm conditions are expected, with
a warm up beginning into Saturday ahead of an approaching surface
low through the weekend.
Kurtz
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 79 39 59 32 / 10 10 0 0
Hobart OK 78 37 60 30 / 0 0 0 0
Wichita Falls TX 83 41 62 32 / 10 0 0 0
Gage OK 78 31 57 25 / 10 10 0 0
Ponca City OK 78 37 57 29 / 10 10 0 0
Durant OK 76 47 63 36 / 30 30 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from noon CST today through this evening for
OKZ005>008-011>013-017>019-023>025-027>029-038-039-044-045.
Red Flag Warning from noon today to 9 PM CST this evening for
OKZ004-009-010-014>016-021-022-033>037.
Wind Advisory from 11 AM this morning to 7 PM CST this evening
for OKZ005-010-015-016-021-022-033-034-036.
High Wind Warning from 11 AM this morning to 7 PM CST this
evening for OKZ004-009-014.
TX...Fire Weather Watch from noon CST today through this evening for
TXZ086-089-090.
Red Flag Warning from noon today to 9 PM CST this evening for
TXZ083>085-087-088.
Wind Advisory from 11 AM this morning to 7 PM CST this evening
for TXZ083-084-087.
&&
03/04Hazardous weather outlook, Feb 27, 9:11 PM CST, 7 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 911 PM CST Mon Feb 27 2017 OKZ004>048-050>052-TXZ083>090-010315- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 911 PM CST Mon Feb 27 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of tonight... .Fog... Areas of fog will be seen across central and southeast Oklahoma, some of which may be dense. The most likely area for significant reductions in visibility, where visibilities could fall below one-half mile, will be east of Interstate-35. Motorists should exercise caution and allow extra time to reach their destination. .Thunderstorms... Isolated storms will be possible over far southeast Oklahoma through midnight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Fog... Areas of fog are expected early Tuesday morning mainly across areas near and east of Interstate-35. .Fire Weather... A Critical to extreme fire danger is expected Tuesday afternoon and evening across western Oklahoma and western north Texas due to warm, dry, and windy conditions. Elevated fire danger will be seen farther east into central Oklahoma. Elevated fire weather conditions are expected Wednesday through Friday across most of western Oklahoma and western north Texas. .Thunderstorms... Severe thunderstorms will be possible across portions of central and southeast Oklahoma Tuesday evening through early Wednesday morning. The risk for severe thunderstorms will be east of a line from near Chandler, to Shawnee, to Ardmore, Oklahoma. Large hail and damaging wind gusts will be the primary hazards. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 4:11 AM CST | Wind Advisory | OUN | Beckham, Custer, Dewey, Ellis, Greer, Harmon and 6 more | 15 hr |
Nearby
High Wind Warnings in Oklahoma, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.